JOURNAL ARTICLE

Clinical and Histologic Features of Lichenoid Mucocutaneous Eruptions Due to Anti-Programmed Cell Death 1 and Anti-Programmed Cell Death Ligand 1 Immunotherapy

Veronica J Shi, Nemanja Rodic, Scott Gettinger, Jonathan S Leventhal, Julia P Neckman, Michael Girardi, Marcus Bosenberg, Jennifer N Choi
JAMA Dermatology 2016 October 1, 152 (10): 1128-1136
27411054

Importance: Antagonist antibodies to programmed cell death 1 (PD-1) and programmed cell death ligand 1 (PD-L1) have shown remarkable activity in multiple tumor types. Recent US Food and Drug Administration approval of such agents for advanced melanoma, non-small cell lung cancer, and renal cell carcinoma has hastened the need to better characterize their unique toxicity profiles.

Objective: To provide a clinical and pathologic description of the lichenoid mucocutaneous adverse effects seen in patients receiving anti-PD-1/PD-L1 treatment.

Design, Setting, and Participants: Patients with advanced cancer who were referred to dermatology at Yale-New Haven Hospital, a tertiary care hospital, after developing cutaneous adverse effects while receiving an anti-PD-1 or PD-L1 antibody therapy either as monotherapy or in combination with another agent were identified. Medical records from 2010 to 2015 and available skin biopsy specimens were retrospectively reviewed.

Main Outcomes and Measures: Patient demographic characteristics, concurrent medications, therapeutic regimen, type of disease, previous oncologic therapies, clinical morphology of cutaneous lesions, treatment of rash, peripheral blood eosinophil count, tumor response, and skin histologic characteristics if biopsies were available.

Results: Patients were 13 men and 7 women, with a mean (range) age of 64 (46-86) years. The majority of cases (16 [80%]) had a clinical morphology consisting of erythematous papules with scale in a variety of distributions. Biopsies were available from 17 patients; 16 (94%) showed features of lichenoid interface dermatitis. Eighteen patients were treated with topical corticosteroids, and only 1 patient required discontinuation of anti-PD-1/PD-L1 therapy. Only 4 of 20 patients (20%) developed peripheral eosinophilia. Sixteen patients (80%) were concurrently taking medications that have been previously reported to cause lichenoid drug eruptions.

Conclusions and Relevance: Papular and nodular eruptions with scale, as well as mucosal erosions, with lichenoid features on histologic analysis were a distinct finding seen with anti-PD-1/PD-L1 therapies and were generally manageable with topical steroids. Concurrent medications may play a role in the development of this cutaneous adverse effect.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
27411054
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"